Kansas, 2010

Hail in Kansas, April 5, 2010

April 5, 2010 · NWS TOP · 20 events in 7 counties and zones

A stationary boundary oriented west to east set up across central Kansas. During the morning hours the boundary lifted northward as a warm front and brought a period of severe weather characterized by marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A stationary boundary oriented west to east set up across central Kansas. During the morning hours the boundary lifted northward as a warm front and brought a period of severe weather characterized by marginally severe hail. Later in the day storms initiated again along the surging cold front moving in from the west. Again, marginally severe hail was observed with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 5, 5:11 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 5, 5:11 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
611 AM CDT MON APR 5 2010

.UPDATE...UPDATED FOR 12Z AVIATION.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT.
TIMING AND COVERAGE WILL BE DIFFICULT TO PIN DOWN SO WILL COVER
IT WITH CB AND AMEND WHEN NECESSARY. A WARM FRONT WILL MOVE NORTH
ACROSS ALL SITES TODAY. WIND WILL SHIFT TO THE SOUTH AND INCREASE
TO 10 TO 15 KTS WITH GUSTS TO AROUND 25 KTS. CIGS WILL LOWER AFTER
THE WARM FRONT PASSES AS DEEPER MOISTURE MOVES INTO THE AREA.
ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE LATER THIS EVENING
BUT COULD REMAIN NORTH OF THE TERMINALS. MVFR CIGS WILL HANG
AROUND THROUGH THE LATTER HALF OF THE TAF PD.

SALLY

&&

.PREV DISCUSSION... /ISSUED 332 AM CDT MON APR 5 2010/

DISCUSSION...SFC BOUNDARY WAS OVER THE KS/OK BORDER AT 08Z. SOME ELEVATED
TSRA HAVE FORMED IN THE WARM SECTOR TO THE SOUTH OF THE BOUNDARY
AND WERE MOVING NORTH INTO SOUTHERN KANSAS. H5 CLOSED LOW WAS JUST
OFF THE PACNW COAST. SW FLOW AT H5 WAS OVER KANSAS WITH A FEW WEAK
SHWVS PASSING THROUGH IN SOUTHERN KANSAS.

TODAY/TONIGHT...AFOREMENTIONED BOUNDARY IS FORECAST TO MOVE NORTH AS
A WARM FRONT LATER THIS MORNING.  WIND/TEMPS/DEWPOINTS WILL INCREASE
TODAY AS THE FRONT LIFTS NORTH.  AS THIS FRONT MOVES NORTH THERE
WILL BE A CHANCE FOR TSRA THIS MORNING THROUGH THE CWA AS ELEVATED
CAPES RANGE FROM 1000 TO 1500 J/KG. WITH STRONG WARMING BEHIND THE
FRONT AN EML WILL STRENGTHEN AND KEEP A LID ON ANY SURFACE BASED
CONVECTION EARLY THIS AFTERNOON.  HOWEVER AS THIS FRONT SLOWLY MOVES
NORTH...THERE WILL BE A BETTER CHANCE FOR TSRA LATE THIS EVENING AS
THE CAP WEAKENS AND BOTH THE NAM/GFS TARGET THE FAR NORTHERN PORTION
OF THE CWA WITH 0-1K SHEAR OF 25-30 KTS AND MUCAPES OF AROUND 2500
J/KG.  THE LLJ ALSO INCREASES TO 50-60 KTS TONIGHT ALONG WITH A MORE
SIGNIFICANT SHWV PASSING THROUGH.  THAT SAID HAVE CONFINED THE
HIGHEST POPS TO THE KS/NE BORDER.  TEMPS TODAY WILL AGAIN WARM INTO
THE LOWER AND MID 80S AS STRONG WARM ADVECTION TAKES PLACE THROUGH
THE DAY.

TUESDAY/TUESDAY NIGHT...SFC CDFNT ASSOCIATED WITH THE PACNW CLOSED
LOW WILL ENTER WESTERN KS ON TUES MORNING.  WARM MOIST AIR WILL
CONTINUE TO ADVECT INTO EASTERN KANAS ON TUES RESULTING IN AFTERNOON
MLCAPES OF AROUND 2000 J/KG.  TSRA WILL DEVELOP ALONG THE FRONT AS
IT PROGRESSES THROUGH THE STATE WITH THE BEST TIME FOR ARRIVAL IN
THE TOP CWA LATE TUES AFTERNOON/EVENING.  AFTER THE LINE MOVES
THROUGH SHOWERS AND THUNDERSTORMS WILL LINGER AS WRAPAROUND MOISTURE
BEHIND THE H5 LOW MOVES THROUGH.

WEDNESDAY...AS THE H5 LOW IS VERY SLOW TO PASS THROUGH HAVE LEFT A
LINGERING CHANCE OF PRECIP ON WED MORNING.

THURSDAY AND FRIDAY...DRY AND COOLER CONDITIONS CAN BE EXPECTED ON
FRIDAY AS SFC HIGH PRESS DOMINATES THE PLAINS.

SALLY

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 5, 3:28 AM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
428 AM CDT MON APR 5 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-060930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
428 AM CDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY AND TONIGHT. FOR
THIS MORNING...THE MAIN THREAT WITH ANY STORM THAT FORMS WILL BE
LARGE HAIL. LATER THIS AFTERNOON...A SECOND ROUND OF THUNDERSTORMS
WILL BE POSSIBLE WITH LARGE HAIL...DAMAGING WIND AND FREQUENT
LIGHTNING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT RISK FOR SEVERE STORMS ON TUESDAY. A COLD FRONT
WILL MOVE ACROSS KANSAS ON TUESDAY. A LINE OF THUNDERSTORMS WILL
FORM ALONG THE COLD FRONT WHICH WILL MOVE THROUGH NORTHEAST AND
EAST CENTRAL KANSAS FROM TUESDAY AFTERNOON INTO THE EVENING. THE
MAIN THREATS WITH TUESDAYS STORMS WILL BE DAMAGING WIND AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

In the hours before

Special weather statement, Apr 5, 5:05 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
605 AM CDT MON APR 5 2010

KSZ055-051130-
OSAGE-
605 AM CDT MON APR 5 2010

...SIGNIFICANT WEATHER ALERT FOR OSAGE COUNTY...

THROUGH 630 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BURLINGAME...
SCRANTON...CARBONDALE AND OVERBROOK.
Special weather statement, Apr 5, 5:27 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
627 AM CDT MON APR 5 2010

KSZ040-055-051200-
DOUGLAS-OSAGE-
627 AM CDT MON APR 5 2010

...SIGNIFICANT WEATHER ALERT FOR DOUGLAS AND OSAGE COUNTIES...

THROUGH 700 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CLINTON...LONE
STAR...PLEASANT GROVE...VINLAND...SOUTHERN LAWRENCE AND EUDORA.
Special weather statement, Apr 5, 5:40 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
640 AM CDT MON APR 5 2010

KSZ037-051215-
MORRIS-
640 AM CDT MON APR 5 2010

...SIGNIFICANT WEATHER ALERT FOR MORRIS COUNTY...

THROUGH 715 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF MORRIS COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE COUNCIL GROVE.

The radar

The Topeka radar (KTWX), 41 km away, was scanning. The volume nearest the first event began at 12:37 UTC.

Open the radar archive at this moment

Event by event

20 hail. Local standard time, as filed.

Hail, Lyon

When
April 5, 6:40 AM CST
Where
Lyon County, 1.38 mi S of Allen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.630, -96.170

Hail, Lyon

When
April 5, 6:40 AM CST
Where
Lyon County, 0.69 mi N of Admire
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.640, -96.100

Hail, Osage

When
April 5, 7:26 AM CST
Where
Osage County, 2.14 mi NNW of Lyndon Pomona Lk Arp
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.730, -95.690

Hail, Shawnee

When
April 5, 7:46 AM CST
Where
Shawnee County, 4.88 mi W of Pauline
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.980, -95.770

Hail, Shawnee

When
April 5, 7:49 AM CST
Where
Shawnee County, 5.53 mi SSW of Menoken
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.010, -95.800

Hail, Shawnee

When
April 5, 7:52 AM CST
Where
Shawnee County, 3.85 mi SW of Topeka
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.010, -95.730

Hail, Shawnee

When
April 5, 8:02 AM CST
Where
Shawnee County, Topeka
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.050, -95.680

Hail, Brown

When
April 5, 9:55 AM CST
Where
Brown County, 2.11 mi SW of Hiawatha
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.830, -95.560

Hail, Washington

When
April 5, 6:40 PM CST
Where
Washington County, 3 mi ESE of Kimeo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.580, -96.950

Hail, Nemaha

When
April 5, 6:51 PM CST
Where
Nemaha County, 0.53 mi E of Seneca
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.830, -96.060

Hail, Marshall

When
April 5, 7:53 PM CST
Where
Marshall County, 0.53 mi E of Bremen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.900, -96.770

Hail, Marshall

When
April 5, 8:00 PM CST
Where
Marshall County, 3.25 mi WSW of Oketo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.960, -96.660

Hail, Washington

When
April 5, 8:00 PM CST
Where
Washington County, 0.87 mi NE of Washington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.830, -97.040

Hail, Marshall

When
April 5, 8:02 PM CST
Where
Marshall County, 3.36 mi NE of Herkimer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.910, -96.670

Hail, Marshall

When
April 5, 8:04 PM CST to 8:07 PM CST
Where
Marshall County, 2.74 mi WSW of Marietta
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.940, -96.650

Hail, Washington

When
April 5, 8:11 PM CST
Where
Washington County, 0.69 mi N of Hanover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.890, -96.880

Hail, Marshall

When
April 5, 8:15 PM CST
Where
Marshall County, 0.53 mi E of Bremen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.900, -96.770

Hail, Washington

When
April 5, 8:15 PM CST to 8:18 PM CST
Where
Washington County, 0.69 mi N of Hanover
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.890, -96.880

Hail, Marshall

When
April 5, 8:16 PM CST
Where
Marshall County, 3.19 mi E of Schroyer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.770, -96.620

Hail, Marshall

When
April 5, 8:25 PM CST
Where
Marshall County, 0.53 mi W of Bremen
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.900, -96.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225089, 225090, 225091, 225092, 225093, 225094, 225095, 225096, 225097, 225098, 225099, 225105, 225106, 225107, 225108, 225109, 225110, 225111, 225112, 225113.